# NATIONAL ACADEMIES

## Space Studies Board



## **TUESDAY, NOVEMBER 19, 2024**

SSB OPEN S	ESSION	
Livestream Link:	https://vimeo.com/event/4621894	CLICK HERE TO JOIN
9:45 AM	Meeting Room Opens to Public	
10:00 AM	Opening Remarks	Dr. Margy Kivelson, SSB Chair
10:05 AM	Update and Discussion with NASA Science Mission Directorate (SMD) (35 minute presentation and 25 minutes for Q&A)	<b>Dr. Nicola Fox*</b> Associate Administrator, SMD, NASA
11:05 AM	Break (15 minutes)	
11:20 AM	Update and Discussion with NOAA National Env Satellite, Data, and Information Service (NESDIS (30 minute presentation and 15 minutes for Q&A)	
12:05 PM	Lunch Break	
12:20 PM	Lunch Presentation: Update from the Bipartisan Commission on Biodefense (20 minute presentation and 10 minutes for Q&A)	<b>Dr. Asha M. George</b> Executive Director Bipartisan Commission on Biodefense
12:50 PM	Break (10 minutes)	
1:00 PM	<b>ESA's Jupiter Icy Moons Explorer (Juice) Missio</b> (25 minute presentation and 15 minutes for Q&A)	Dr. Olivier Witasse* Dr. Claire Vallat* Juice Project Scientists, ESA
1:40 PM	Plasma Acceleration in Near-Earth Space (25 minute presentation and 15 minutes for Q&A) Prof	<b>Dr. Vassilis Angelopoulos</b> fessor, Earth, Planetary, and Space Sciences Dept., University of California, Los Angeles
2:20 PM	Break (15 minutes)	

# 189th Meeting of the Space Studies Board November 19-20, 2024

2:35 PM	<b>New Horizons Science to Date</b> (25 minute presentation and 15 minutes for Q&A)	<b>Dr. Alan Stern*</b> Associate Vice President, Space Sector Southwest Research Institute
3:15 PM	<b>Space Sustainability/Orbital Debris at NOAA</b> (20 minute presentation and 10 minutes for Q&A)	<b>Mr. Richard Dalbello*</b> Director, Office of Space Commerce, NOAA
3:45 PM	<b>Space Sustainability/Orbital Debris at NASA</b> (20 minute presentation and 10 minutes for Q&A)	<b>Mr. B. Alvin Drew, Jr.</b> Director, Space Sustainability Division SOMD, NASA
4:15 PM	SSB Open Meeting Adjourns	

## NATIONAL ACADEMIES

#### Space Studies Board & Board on Physics and Astronomy

# JOINT MEETING OF THE SPACE STUDIES BOARD and the BOARD ON PHYSICS AND ASTRONOMY November 20-21, 2024

Hybrid Meeting In Person at the NASEM Beckman Center, Irvine, CA Online via Zoom and Livestream All Times PT

### WEDNESDAY, NOVEMBER 20, 2024

## JOINT SSB-BPA OPEN SESSION

Livestream Link: https://vimeo.com/event/4621899

- 9:30 AM Meeting Room Opens to Public
- 9:45 AM Welcome and Opening Remarks
- 9:50 AM Status of the Space Weather Roundtable (10 minute presentation and 5 minutes for Q&A)
- 10:05 AM Gravitational Waves and Laser Interferometer Space Antenna (LISA) (25 minute presentation and 20 minutes for Q&A)

### **CLICK HERE TO JOIN**

Dr. Margy Kivelson, SSB Chair Dr. Jill Dahlburg, BPA Chair

> **Dr. Sarah Gibson** Roundtable Co-Chair

Dr. Ira Thorpe\* LISA Project Scientist, Goddard SFC, NASA Dr. Nora Lützgendorf\* LISA Project Scientist, ESA

#### 10:50 AM Break (20 minutes)

1:10 AM Discipline Committees Panel (10 minute presentations and 20 minutes for Q&A) Each set of co-chairs will discuss two overarching challe - How will their Decadal Survey decision rules fare if - What additional assistance can our National Acader the agencies and the community?		udgets decline?	
	Committee on Astronomy and Astrophysics	Dr. Rachel Osten, CAA Co-Chair	
	Committee on Solar and Space Physics	Dr. James Clemmons, CSSP Co-Chair	
	Committee on Earth Science and Applications from Space	Dr. Anne Nolin, CESAS Co-Chair	
	Committee on Astrobiology and Planetary Science	Dr. Marty Gilmore*, CAPS Co-Chair Dr. Karyn Rogers*, CAPS Co-Chair	
	Committee on Biological and Physical Sciences in Space	Dr. Jessica Scott*, CBPSS Co-Chair	

**Committee on Planetary Protection** 

Mr. David P. Fidler, CoPP Co-Chair

Joint Meeting of the Space Studies Board and the Board on Physics and Astronomy November 21-22, 2024

12:30 PM	Lunch Break (60 minutes)	
1:30 PM	<b>Report Briefing: NASA at a Crossroads</b> <b>Maintaining Workforce, Infrastructure, and Technology</b> <b>Preeminence in the Coming Decades</b> (25 minute presentation and 20 minutes for Q&A)	Mr. Norm Augustine* Committee Chair
2:15 PM	<b>Committee on Radio Frequencies Update</b> (10 minute presentation and 5 minutes for Q&A)	Dr. Scott Paine* CORF Chair
2:30 PM	LEO Spacecraft Proliferation and its Impact on Astronomy Observations (Dark Skies) (25 minute presentation and 15 minutes for Q&A)	<b>Dr. Connie Walker</b> Scientist, NSF's NOIRLab
3:10 PM	<b>Report Briefing: Thriving on Our Changing Planet</b> <b>A Midterm Assessment of Progress Toward</b> <b>Implementation of the Decadal Survey</b> (20 minute presentation and 10 minutes for Q&A)	Dr. Christian D. Kummerow Dr. Anna M. Michalak Committee Co-Chairs
3:40 PM	Open Meeting Adjourns	

Joint Meeting of the Space Studies Board and the Board on Physics and Astronomy November 21-22, 2024

## THURSDAY, NOVEMBER 21, 2024

JOINT SSB-B	BPA OPEN SESSION		
Livestream Link:	https://vimeo.com/event/4621906	CLICK HERE TO JOIN	
8:00 AM	Meeting Room Opens to Public		
8:25 AM	Opening Remarks	<b>Dr. Margy Kivelson</b> , SSB Chair <b>Dr. Jill Dahlburg</b> , BPA Chair	
8:30 AM	NASA Astrophysics Update (25 minute presentation and 20 minutes for Q&A)	<b>Dr. Mark Clampin*</b> Astrophysics Division Director, NASA HQ	
9:15 AM	NSF Astronomy UpdateDr. R. Chris S(25 minute presentation and 20 minutes for Q&A)Astronomical Sciences Division Interim Di MPS		
10:00 AM	Break (15 minutes)		
10:15 AM	Spectrum Management at the NSF/NASA/NOAA Panel (15 minute presentations and 30 minutes for Q&A)Panelists:Dr. Ashley VanderLey*, Senior Advisor for Facilities, Division for Astronomical Sciences, NSFMs. Lynna McGrath, Director of Spectrum Policy and Planning, NASA Mr. Beau Backus*, Sr. Spectrum Manager, JHU APL—NOAA Contractor		
11:30 AM	Joint SSB-BPA Open Meeting Adjourns		

#### NATIONAL ACADEMIES Sciences Engineering Medicine

#### **Board on Physics and Astronomy**

## FALL MEETING OF THE BOARD ON PHYSICS AND ASTRONOMY November 21-22, 2024 Hybrid Meeting In Person at the NASEM Beckman Center, Irvine, CA Online via Zoom and Livestream All Times PT

## **THURSDAY, NOVEMBER 21, 2024**

## **BPA OPEN SESSION**

Livestream Link: https://vimeo.com/event/4621906

## CLICK HERE TO JOIN

1:15 PM	Opening Remarks	Dr.	<b>Jill Dahlburg</b> , BPA Chair
1:20 PM	<b>Update on Entanglement, Dark, and Normal</b> (25 minute presentation and 15 minutes for Q&A)	Professo and Astronom	<b>Dr. Marianna Safronova</b> or, Department of Physics ny, University of Delaware nt Quantum Institute (JQI)
2:00 PM	<b>Thunderstorms Bubble and Burst with</b> <b>Ionizing Radiation</b> (25 minute presentation and 15 minutes for Q&A)	Head, High Energy Sp	<b>Dr. Eric Grove</b> pal Investigator, iSTORM pace Environment Branch sion, Naval Research Lab
2:40 PM	<b>Committee on Atomic, Molecular, and Optica</b> (15 minute presentation and 10 minutes for Q&A)	al Sciences Update	Dr. Mette Gaarde* Dr. Prem Kumar* CAMOS Co-Chairs
3:05 PM	Break (15 minutes)		
3:20 PM	<b>Report Briefing: The Current Status and Futu High-Magnetic-Field Science in the United S</b> (25 minute presentation and 15 minutes for Q&A)		<b>Dr. Peter Littlewood*</b> Committee Chair
4:00 PM	<b>Condensed Matter and Materials Research C</b> (15 minute presentation and 10 minutes for Q&A)	committee Update	<b>Dr. Leslie Momoda</b> CMMRC Chair
4·25 PM	Open Meeting Adjourns		

## FRIDAY, NOVEMBER 22, 2024

BPA OPEN S	ESSION		
Livestream Link:	https://vimeo.com/event/4621909		CLICK HERE TO JOIN
8:55 AM	Meeting Room Opens to Public		
9:00 AM	Opening Remarks		Dr. Jill Dahlburg, BPA Chair
9:05 AM	<b>DOE Office of Science (SC) Update</b> (25 minute presentation and 15 minutes for Q&A)		<b>Dr. Linda Horton*</b> Director for Science Programs ace, U.S. Department of Energy
9:45 AM	<b>Update from the NSF Division of Materials</b> I (25 minute presentation and 15 minutes for Q&A)		<b>Dr. Germano lannacchione</b> Division of Materials Research National Science Foundation
10:25 AM	Break (20 minutes)		
10:45 AM	<b>Air Force Office of Scientific Research (AF</b> (20 minute presentation and 10 minutes for Q&A)	Deputy Division	<b>Dr. Irina Pala*</b> Chief, Science and Engineering ce Office of Scientific Research
11:15 AM	<b>Combat Capabilities Development Commar</b> (20 minute presentation and 10 minutes for Q&A)	Chief,	<b>Dr. Troy Alexander*</b> Technology Forecasting Office DC, Army Research Laboratory
11:45 AM	An Overview of the Office of Naval Researce and the Naval S&T Strategy (20 minute presentation and 10 minutes for Q&A)	:h (ONR)	<b>Dr. Thomas C. Fu*</b> Executive Director Office of Naval Research
12:15 PM	Closing Remarks		Dr. Jill Dahlburg, BPA Chair
12:20 PM	BPA Open Meeting Adjourns		

#### **IMPORTANT NOTES**

- By participating in this activity, you agree to let your voice, likeness, and any materials you provide be recorded for use and dissemination. This includes any language, format, or media now known or later devised.

- You release the National Academies of Sciences, Engineering, and Medicine from any and all claims, liability, or damages arising from any such use. If you disagree, please do not join the session.

## Thank you all for your cooperation, and we look forward to a successful meeting.